Hail, Johnson
- When
- May 24, 8:23 PM CST
- Where
- Johnson County, 0.88 mi SW of Edgerton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.760, -95.010
A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011. There were several reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011. There were several reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:45 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 645 PM CDT TUE MAY 24 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /413 PM CDT TUE MAY 24 2011/ MAIN CHALLENGE FOR THIS FORECAST CENTERS ON POTENTIALLY SIGNIFICANT SEVERE LINE OF STORMS THIS EVENING/TONIGHT. TONIGHT: A POWERFUL UPPER LEVEL STORM SYSTEM EJECTING INTO THE SOUTHERN PLAINS WILL SPAWN A WIDESPREAD CLASSIC PLAINS OUTBREAK THIS AFTERNOON AND THIS EVENING. HIGH RESOLUTION CONVECTIVE MODELS AS WELL AS LOWER RESOLUTION NAM AND GFS MODELS ALL INDICATE A CONGEALING OF THE KS AND OK STORMS INTO A QUASI-LINEAR SYSTEM AND RACE IT THROUGH THE FORECAST AREA LATE THIS EVENING AND TONIGHT. A SIGNIFICANT CONCERN HOWEVER IS THE ONGOING CONVECTIVE CLUSTER MOVING THROUGH CENTRAL MO AND A LARGE AREA OF STRATO CUMULUS LIMITING OUR AVAILABLE INSTABILITY. NONE-THE-LESS...THINK THAT LARGE SCALE FORCING FROM THE POWERFUL UPPER WAVE AND VERY STRONG MOISTURE TRANSPORT INTO THE REGION WILL ALLOW FOR A MODERATELY UNSTABLE AIRMASS TO EXIST FOR THE STORMS TO WORK WITH. LOW LEVEL WINDS SHOULD INCREASE DRAMATICALLY THIS EVENING WHICH WILL INCREASE THE LOW LEVEL SHEAR AS THE SYSTEM IS WORKING EAST. MUCH OF THE SHEAR LOOKS CONFINED TO THE LOWER LEVELS AS WELL WHICH COMBINED WITH HIGH LOW LEVEL HELICITY VALUES SHOULD RESULT IN A PERSISTENT TORNADO RISK EMBEDDED WITHIN THE LINE AS THE LINE MOVES THROUGH. SO WHILE THE ENTIRE LINE MAY BE ABLE TO PRODUCE DAMAGING WINDS EMBEDDED MESOVORTEX TORNADOES ARE A DISTINCT POSSIBILITY THROUGH THE DURATION OF THE EVENT AS IT IS MOVING THROUGH OUR FORECAST AREA. WEDNESDAY: THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING FOR WEDNESDAY AFTERNOON AS THE COLD CORE UPPER LOW VENTURES INTO EASTERN KANSAS BY THE AFTERNOON HOURS. MODELS SHOW AN OCCLUDED BOUNDARY EMANATING FROM THE SURFACE LOW ALSO IN EASTERN KANSAS DRAPED ACROSS THE NORTHERN HALF OF THE FORECAST AREA. STRONG CONVERGENCE ON THE BOUNDARY...MODEST LOW LEVEL INSTABILITY WITH AN EASTERLY COMPONENT TO THE SURFACE WINDS ENHANCING LOW LEVEL HELICITY SHOULD SUPPORT A COLD CORE UPPER LOW TORNADO RISK. HAVE MENTIONED THIS IN THE AFTERNOON HWO ISSUANCE. GIVEN THE MORE DIURNAL NATURE TO THESE EVENTS ANY SEVERE THREAT SHOULD DIMINISH BY EARLY EVENING AS THE LOW LEVELS BEGIN TO STABILIZE ERODING THE LOW LEVEL CAPE. OF COURSE THIS IS HIGHLY DEPENDENT ON HOW TONIGHTS CONVECTION EVOLVES BUT CONFIDENCE IS HIGH ENOUGH ON THE PATTERN TO WARRANT MENTIONING THE RISK. THURSDAY: THE UPPER SYSTEM AND ASSOCIATED SURFACE LOW SHOULD BE EXITING THE AREA LEAVING A SEASONALLY COOL AIRMASS BEHIND WITH RELATIVELY STRONG NORTHWESTERLY WINDS. HIGHS SHOULD NOT MAKE IT OUT OF THE MID 60S ACROSS THE FORECAST AREA AS CLOUDS AND PRECIPITATION MOVE AWAY. FRIDAY - MONDAY: WITH THE PRIMARY FOCUS ON THE FIRST FEW PERIODS FOLLOWED CONSENSUS MODELS CLOSELY. HOWEVER THE PATTERN MAY CONTINUE TO BE ACTIVE AS WESTERLY TO SOUTHWESTERLY FLOW CONTINUES. CDB && .AVIATION... FOR THE 00Z TAFS...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO EASTERN KS WILL PASS ACROSS THE TERMINALS EARLY THIS EVENING. WHILE LARGE HAIL AND STRAIGHT LINE DAMAGING WINDS ARE THE MOST LIKELY SEVERE THREATS WILL NEED TO BE AWARE THAT LOW LEVEL WINDS ARE EXPECTED TO INCREASE OVER WEST CENTRAL MO WHICH WOULD INCREASE POTENTIAL FOR ROTATING STORMS. SHORT RANGE MODELS ALSO SUGGEST A SECOND WAVE OF STORMS WILL AFFECT THE TERMINALS AFTER MIDNIGHT AND GIVEN LATEST UPSTREAM RADAR TRENDS THIS LOOKS QUITE REASONABLE. SHOULD BE A LULL IN STORMINESS FROM PRE-DAWN HOURS THROUGH MOST OF WEDNESDAY MORNING WITH MVFR CEILINGS MOST LIKELY. SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS EXPECTED ACROSS EAST CENTRAL KS AND WEST CENTRAL MO AS PRIMARY PORTION OF UPPER SYSTEM APPROACHES THE TERMINALS. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 708 PM CDT TUE MAY 24 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 708 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO EASTERN KANSAS WILL MOVE THROUGH NORTHWEST AND WEST CENTRAL MISSOURI DURING THE EVENING HOURS. SEVERAL NEGATIVE PARAMETERS FOR SEVERE WEATHER DEAL WITH A STABLE AIRMASS LEFT OVER FROM THUNDERSTORM COMPLEX EARLIER THIS AFTERNOON. THE APPROACHING LINE OF THUNDERSTORMS WILL BE ENTERING THIS STABLE AIRMASS SHORTLY. HOWEVER...SHORT RANGE MODELS HAVE BEEN CONSISTENTLY RAMPING UP THE SOUTHERLY LOW LEVEL WIND FIELDS WHICH WILL INCREASE THE LOWE LEVEL HELICITY AND O-3 KM SHEAR. SO WE ARE LOOKING AT A BALANCING ACT OF PARAMETERS. WITH THIS IN MIND CURRENT THINKING IS ISOLATED SEVERE THREAT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HOWEVER...CANNOT ENTIRELY RULE OUT TORNADIC THREAT OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS THIS EVENING. THE BAND OF THUNDERSTORMS WILL LIKELY TRACK ACROSS THE ENTIRE FORECAST AREA WITH THE SEVERE THREAT MUTED OVER THE EASTERN HALF OF THE FORECAST AREA. A SECOND BAND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO NORTHWEST AND WEST CENTRAL MISSOURI AND EASTERN KANSAS AFTER MIDNIGHT...WITH THIS ACTIVITY TRACKING ACROSS THE REST OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST THROUGH WEDNESDAY EVENING. BY WEDNESDAY AFTERNOON...AS THE UPPER LEVEL STORM SYSTEM MOVES OVER EASTERN KANSAS...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MAIN HAZARDS WITH THE STRONGEST STORMS WILL BE FROM LARGE HAIL AS WELL AS ISOLATED TORNADOES. THUNDERSTORMS WILL DIMINISH SOON AFTER SUNSET AS COLDER AIR BEGINS TO DOMINATE THE SYSTEM. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING MAINLY OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON. MJ
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL SPRING HILL 38.74N 94.82W
05/24/2011 E0.75 INCH JOHNSON KS PUBLIC
0943 AM HAIL LANCASTER KS 39.57N 95.30W
05/24/2011 E1.75 INCH ATCHISON KS TRAINED SPOTTER
1120 AM HAIL LANCASTER KS 39.57N 95.30W
05/24/2011 E1.75 INCH ATCHISON KS TRAINED SPOTTER
1217 PM HAIL ST JOSEPH 39.76N 94.85W
05/24/2011 E0.50 INCH BUCHANAN MO TRAINED SPOTTER
1235 PM TSTM WND GST PLATTE CITY 39.36N 94.78W
05/24/2011 E50.00 MPH PLATTE MO TRAINED SPOTTER
1235 PM TSTM WND DMG PLATTE CITY 39.36N 94.78W
05/24/2011 PLATTE MO TRAINED SPOTTER
1-2 INCH BRANCHES DOWN IN PLATTE CITY
1235 PM HAIL PLATTE CITY 39.36N 94.78W
05/24/2011 E0.75 INCH PLATTE MO TRAINED SPOTTER
1245 PM TSTM WND GST 2 NW HOLT 39.47N 94.37W
05/24/2011 E60.00 MPH CLINTON MO TRAINED SPOTTER
1246 PM HAIL WEATHERBY LAKE 39.24N 94.70W
05/24/2011 E0.75 INCH PLATTE MO PUBLIC
PENNY SIZE HAIL REPORTED
1248 PM HAIL NORTH KANSAS CITY 39.13N 94.56W
05/24/2011 E0.75 INCH CLAY MO NWS EMPLOYEE
WINDS 50 MPH
1249 PM HAIL SMITHVILLE 39.38N 94.57W
05/24/2011 E0.75 INCH CLAY MO LAW ENFORCEMENT
ALSO ESTIMATED WINDS GUSTING UP TO 45 MPH.
1250 PM TSTM WND GST SMITHVILLE 39.38N 94.57W
05/24/2011 E60.00 MPH CLAY MO TRAINED SPOTTER
1250 PM HAIL SMITHVILLE 39.38N 94.57W
05/24/2011 E1.00 INCH CLAY MO TRAINED SPOTTER
1257 PM TSTM WND GST NORTH KANSAS CITY 39.14N 94.56W
05/24/2011 E60.00 MPH CLAY MO PUBLIC
1257 PM TSTM WND GST 5 NW LIBERTY 39.29N 94.49W
05/24/2011 E50.00 MPH CLAY MO TRAINED SPOTTER
0100 PM HAIL LIBERTY 39.24N 94.42W
05/24/2011 E0.75 INCH CLAY MO CO-OP OBSERVER
0103 PM HAIL GLADSTONE 39.21N 94.56W
05/24/2011 E1.00 INCH CLAY MO PUBLIC
0112 PM HAIL EXCELSIOR SPRINGS 39.35N 94.23W
05/24/2011 E0.88 INCH CLAY MO TRAINED SPOTTER
0115 PM HAIL 2 S WOODS HEIGHTS 39.31N 94.16W
05/24/2011 E0.75 INCH RAY MO TRAINED SPOTTER
ALSO 35 TO 40 MPH WINDS
0115 PM HAIL EXCELSIOR SPRINGS 39.34N 94.23W
05/24/2011 E1.50 INCH CLAY MO TRAINED SPOTTER
0136 PM TSTM WND GST RICHMOND 39.28N 93.97W
05/24/2011 E50.00 MPH RAY MO PUBLIC
&&
GAMISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT TUE MAY 24 2011
KSZ025-102-250145-
ATCHISON KS-DONIPHAN KS-
822 PM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 845 PM CDT...
AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CIRCLEVILLE TO DENISON TO OZAWKIE TO 6 MILES SOUTH OF MCLOUTH...AND
MOVING NORTH AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ATCHISON...MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...
CUMMINGS...FARMINGTON...HURON AND DONIPHAN.
LAT...LON 3966 9556 3966 9534 3974 9535 3974 9534
3968 9506 3958 9509 3958 9511 3956 9511
3950 9509 3942 9517 3942 9557
TIME...MOT...LOC 0122Z 188DEG 33KT 3947 9593 3942 9567
3933 9545 3915 9521
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 PM CDT TUE MAY 24 2011
KSZ057-103-105-250245-
JOHNSON KS-LEAVENWORTH KS-MIAMI KS-
913 PM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND WESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHERN LEAVENWORTH COUNTY IN
NORTHEAST KANSAS UNTIL 945 PM CDT...
AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTROPOLIS TO
RANTOUL...AND MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PAOLA...EDGERTON...SPRING HILL...GARDNER...DE SOTO...OLATHE...
LINWOOD...HILLSDALE...WAGSTAFF...CHILES...CLEARVIEW CITY...RENO AND
CLARE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 200 AND 220.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3847 9507 3898 9506 3898 9508 3895 9508
3898 9516 3896 9517 3896 9519 3914 9518
3903 9491 3899 9491 3902 9489 3901 9486
3881 9465 3839 9500
TIME...MOT...LOC 0213Z 206DEG 43KT 3877 9524 3866 9511
3856 9507
21The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308982, 308983, 308984, 308985, 308986, 308987, 308988.